Discussions By Condition: Skin conditions

Bruising

Posted In: Skin conditions 4 Replies
  • Posted By: Anonymous
  • August 19, 2007
  • 00:47 AM

Hi, I am a 59 yr. old woman who has developed a severe bruising problem on my arms during the last 4-6 months. I can barely touch something and I have this bruising and hemorraging under my skin that takes at least two or three weeks to heal and sometimes more. Further, I have bumped into the bathroom door and broke the skin which has caused alot of bleeding. While carrying in my groceries, one of the heavier bags with drinks in it bumped me in the knee. Two days later I had a bruise that was as big as the palm of my hand and this lasted two weeks.
To give you a brief drug history, I take Synthroid .088 once a day. I have no thyroid which was destroyed with radio active iodine nine years ago. I have dealt with severe migraines forever seems like. I have been taking Topomax in the capsule form. Also been taking long term Zyrtec D for allergy runny nose and an antibiotic, Biaxin. I also have been taking Lotrel for my blood pressure and Lipitor for my chlorestrol. I take NO aspirin products. Ten days ago I stopped taking everything but the Synthroid because I feel that a combination of some of these drugs is or has been contributing to my bruising. I have seen no change yet but feel it is too early.
One other problem, I have tremendous swelling in my left ankle and foot. It is swollen on the inside of my ankle when I get up in the morning and by the time I am ready for bed the swelling is my ankle and foot to my toes. This is an every day occurence. No swelling in the right at all.
Lastly, since February I have lost more than 30 pounds but not to 40 yet. I am averaging losing three pounds a month. I walk about four miles in the morning and again in the evening BUT the swelling of my ankle and foot is the same if I walk or if I don't. This swelling has been continuous for a little more than three weeks.
I have no gall bladder, I have had a hysterectomy and take NO hormones. I have no appendix and have had back survery for the removal and replacement of C6. I do have occasional pain from arthritis in my hips and knees but that is not an issue and this happens in colder weather. Generally I feel that my health is good other than dealing with the migraines which I have for a very long time and I am a Diamond Headache Clinic patient. I am slightly obese but in another year I plan to be able to remove that word from my medical record.
Any thoughts or conclusions as to my bruising issues would be appreciated.

Reply Flag this Discussion

4 Replies:

  • Maybe you should talk to your doctor about taking a vitamin K (for blood clotting) & Potassium (for the edema) supplement. Have you checked the side effects on your currant RX's to see if bruising is one of them?
    aquajay 6 Replies
    • August 19, 2007
    • 03:17 AM
    • 0
    Flag this Response
  • Thanks for your reply and the two suggestions which I will followup on and check my potassium levels. I just had major blood work done. Yes, my doctor has checked the side effects of my drugs and bruising does not show up. To me, the issue is combining them. I asked the question could it be combining the Topomax and the Lotrel and there doesn't seem to be an answer yet. I have been taking Zyrtec D for more than a year. Also I do not have to take Lotrel and Lipitor continuous and these plus the Topomax I have added in the last six months when I started all this bruising which is not getting better, it is taking longer to heal. One thing that I did not mention because I did not think about writing it, is that I am known to reverse react to medicines. For example, Valium, which I have only had twice in my life, my blood pressure goes 'nuts' and I become very 'hyper'. Another, you can give me Demerol every 30 min. until my migraine is getting better and I can walk out, drive home and I might have a nap BUT you give me Staydol and I won't clear the door before I am totally out. The drug Imitrex that is used for migraines I took it when it was being tested and that was like giving me a drink of water. There was no results period.I appreciate your interest in my problem.
    Anonymous 42789 Replies
    • August 19, 2007
    • 09:58 AM
    • 0
    Flag this Response
  • Somehow sounds like a radiation exposure. I would order tests to check you for leukemia. The foot could be gout (try Goutrol for it) but it could also be a blood clot (does not make sense if you are bleeding). You can do the salt/soda baths every night for a couple of weeks and see if that improves. If so, that is the radiation program, which is as follows: 2 lbs. sea salt2 lbs. baking sodasoak in very hot tub of water until cools
    Monsterlove 2921 Replies
    • August 21, 2007
    • 01:44 AM
    • 0
    Flag this Response
  • Check for side effects of the drugs you're using on either rxlist.com or drugs.com.Unless a doctor uses their Physicians Desk Reference or PDR, I doubt that they would know all the types of side effects you can have from specific drugs.Your symptoms sound like an idiosyncratic reaction to a drug such as idiosyncratic or secondary thrombocytopenia purpura. These are common with some drugs. And this is even more likely because you have thyroid disease. Idiosyncratic reactions and thyroid disease go hand in hand.You can look up medical terms at:http://medical-dictionary.thefreedictionary.com/From my recent experience with a doctor prescribing a drug to me while I was in a very ill state and unable to think for myself, doctors don't do the research and investigation which they used to do BEFORE prescribing drugs. They just go ahead and prescribe one after the other. Sometimes they fail to ask the questions needed to prevent complications.Because of this, you have to take responsibility for your own care or bring an advocate. My advocate at the time, my husband, failed to speak up for me and that along with my doctor's error caused me three months of needless suffering. Make sure you or your advocate or both are both well informed and can speak your mind when doctors tell you to start some drug or regimen. Question everything. Doctors hate it but the alternative is needless suffering.
    Anonymous 42789 Replies
    • September 17, 2007
    • 03:03 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.